Academic Journals Database
Disseminating quality controlled scientific knowledge

Acute lung affection in an endurance-trained man under amiodarone medication

ADD TO MY LIST
 
Author(s): Walterspacher, Stephan | Windisch, Wolfram | Zissel, Gernot | Saurbier, Bernward | Sorichter, Stephan

Journal: GMS German Medical Science
ISSN 1612-3174

Volume: 3;
Start page: Doc03;
Date: 2005;
Original page

Keywords: pneumonitis | dyspnoe | vital capacity | amiodarone

ABSTRACT
Patients undergoing treatment with amiodarone can develop severe pulmonary side effects. This effect, which is often highly underestimated, can lead to dyspnea, pneumonitis, and further fibrosis. A recent change in the labeling of amdiodarone by the American Food and Drug Administration (FDA) supports this suspicion. Tracing the symptoms back to the causing agent can be difficult, as shown in our report. The subject of this case report is an endurance-trained 65 year old male marathon runner who appeared with atrial fibrillation during a routine check up in autumn 2003. After medical cardioversion with flecainide a complaint free interval of 8 months was followed by a relapse, which resulted in a change of medication to amiodarone. Due to misunderstandings the patient kept on taking the amiodarone loading dose for six weeks and returned with severe dyspnea on exertion. Losses in CO diffusing capacity, a lowered macrophages count and a positive lymphocyte transformation test were the only first hand clinical evidence of amiodarone intoxication, despite the sensation of dyspnea. This case shows that special care has to be taken in treatment with amiodarone. Side effects can be hard to trace and do not evidently show a clear connection to amiodarone.

Tango Jona
Tangokurs Rapperswil-Jona

     Affiliate Program